Michigan, 2012

Heavy Snow in Michigan, January 12 to 13, 2012

January 12 to 13, 2012 · NWS APX · 2 events in 2 counties and zones

Low pressure crossed Southern and Central Lower Michigan on the 12th, on its way to eastern Lake Huron and points beyond on the 13th. Widespread moderate snow fell to the left of the track of the low, with 4 to 8 inch snow totals common over an 18 hour period from late on the 12th to morning on the 13th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure crossed Southern and Central Lower Michigan on the 12th, on its way to eastern Lake Huron and points beyond on the 13th. Widespread moderate snow fell to the left of the track of the low, with 4 to 8 inch snow totals common over an 18 hour period from late on the 12th to morning on the 13th. However, there were a couple of pockets of heavier snow. Central and southern Presque Isle County, including Posen and Moltke Township, picked up 9 to 12 inches of snow. Similarly, Kalkaska and Sigma in Kalkaska County were also just under a foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 12, 4:10 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 12, 4:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EST THU JAN 12 2012

.SYNOPSIS.../ISSUED AT 350 PM/

DEEP LOW PRESSURE WILL SLOWLY CREEP NORTHWARD INTO LAKE HURON
TONIGHT. SNOW WILL SPREAD OVER ALL OF NORTHERN MICHIGAN THROUGH
TONIGHT...AND THEN TAPER OFF FRIDAY. INCREASING NORTH TO NORTHEAST
WINDS...WILL TRANSPORT MUCH COLDER TEMPERATURES INTO THE REGION...
AND ALSO LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW. A FEW LIGHT
SNOW SHOWERS AND FLURRIES...WILL LINGER INTO SATURDAY AND SUNDAY...
BUT WITH NO ADDITIONAL ACCUMULATION. TEMPERATURES WILL TURN MILDER
EARLY NEXT WEEK...AS THE NEXT ORGANIZED SYSTEM MOVES THROUGH.

HALBLAUB

&&

.SHORT TERM.../ISSUED AT 350 PM/...TONIGHT

WINTER EVENT PLUGGING ALONG JUST FINE. LOW PRESSURE CONTINUES TO
ORGANIZE AND STRENGTHEN OVER THE THUMB OF LOWER MICHIGAN...A
FAVORABLE LOCATION FOR DECENT SNOW AMOUNTS FOR MANISTEE THROUGH
GAYLORD AND ROGERS CITY IN NRN LOWER. (AXIS OF BEST SYNOPTIC
SNOWS). THE PARENT UPPER TROUGH WHICH CLOSED OFF...IS SWEEPING
ACROSS SRN IL ATTM...WHILE +100KT UPPER JET AND LEFT EXIT DYNAMICS
AND THE DEEP LAYER -DIVQ IS AIDING THE AREAS THAT WERE ALREADY
SNOWING...WHILE ALSO ERODING THE WEDGE OF DRY AIR ACROSS NW LOWER.
SNOWS ARE STARTING TO BREAK OUT THERE. IN ADDITION SOUNDING DATA
SUPPORTING LARGE DENDRITES RIGHT NOW WITH LIFT MAXIMIZING IN THE
DGZ. FOG ERODES QUICKLY WITH ONSET OF THE SNOWS. STILL QUIET IN
EASTERN UPPER. ONLY A FEW SPOTS HAVE RAIN MIXED IN WITH THE
SNOW...PRIMARILY ON THE COASTS...AND WHERE THE SNOW REMAINS LIGHT.
EVEN NE LOWER NEAR THE BAY HAS BEEN PRIMARILY SNOW...DUE TO BETTER
PRECIPITATION INTENSITY.

THROUGH THE NIGHT...MODEST TO STRONG FORCING AND JET DYNAMICS
CONTINUE TO OVERSPREAD TROWAL THROUGH THE EVENING...YET THE LIFT
MAXIMIZED IN THE DGZ WILL FALL OFF EARLY THIS EVENING WHILE THE
LOW PRESSURE SHIFTS INTO GEORGIAN BAY. THERE IS LITTLE TO NO HELP
WITH THE LAKES THROUGH THIS TIME...SO PURELY A SYNOPTIC SNOWFALL.
THIS IS NOT A PROBLEM IN PICKING UP A SOLID 3 TO 5 INCHES THROUGH
THIS EVENING IN NRN LOWER FOR AREAS MAINLY ALONG AND WEST OF I75.
AS THE LOW PRESSURE PULLS OFF TO THE EAST...THE STRONGER DYNAMICS
EXIT AND WE TURN TO MORE OF A LAKE ENHANCED SNOWFALL WITHIN
DEFORMATION ZONE ALOFT. THE COLDEST ADVECTION WILL BE WITHIN
STRENGTHENING LOW LEVEL NORTH TO NNW FLOW ACROSS NW LOWER.
INVERSION HEIGHTS NEVER REALLY GET PAST 4500 FEET...BUT CAN SEE 2
INCHES OF LAKE HELP ADDING TO ANOTHER INCH OR SO FROM DEFORMATION
SNOWS. THUS...IN THE WARNING COUNTIES...CAN SEE UP TO 6 INCHES
FALLING THROUGH TONIGHT. THE CYCLONIC CONVERGENCE IS SO GOOD THAT
WINDS ARE MORE NNE OUT OF ONTARIO...WHICH VIRTUALLY SHUTS OFF
EASTERN UPPER FROM ANY LAKE HELP (NO FETCH). ANYWAYS...SYNOPTIC
DEFORMATION SNOWS RANGING FROM AN INCH SW TO 2 INCHES DRUMMOND
ISLAND OVERNIGHT WILL RESULT IN SNOWFALL TOTALS OF 4 TO 6 INCHES
FOR MOST OF NRN MICHIGAN THROUGH TONIGHT FOR SOLID ADVISORY
CRITERIA. DID EXPAND ADVISORIES TO INCLUDE ROSCOMMON COUNTY TO
ALPENA COUNTY. THE LEAST SNOW AMOUNTS WILL FALL IN WESTERN
CHIP/MACK OF EASTERN UPPER AWAY FROM NEST DYNAMICS AND
DEFORMATION/LAKE EFFECT...AS WELL AS COUNTIES NEAR SAG BAY...WHERE
ALSO THERE WILL BE A BIT OF DRYING ALOFT (DRY SLOT JUST SOUTHEAST
OF THERE). CAN SEE 1-3 INCHES IN THESE AREAS. WILL ALSO BE SOME
AREAS OF BLOWING SNOW DEVELOPING THROUGH THE NIGHT AS TIGHTER
PRESSURE GRADIENT SLIDES IN ON BACKSIDE OF THE DEPARTING LOW. AT
NIGHT...WORST OF THE BLOWING SNOW WILL BE ALONG THE LAKE MICHIGAN
COAST AND EVEN WHITEFISH BAY (IF THE SNOW FALLS MORE DECENTLY THAN
CURRENT THINKING FOR THERE). THE COLD ADVECTION WILL RESULT IN
LOWS FALLING INTO THE TEENS NORTH TO THE LOWER 20S SOUTH.

SMD

&&

.LONG TERM.../ISSUED AT 350 PM/...FRIDAY AND BEYOND

FRIDAY...DEFORMATION SYNOPTIC SNOWS WILL BE ENDING IN THE MORNING
AS LOW PRESSURE CONTINUES TO LIFT FURTHER EAST OF US. THE DEEPER
MOISTURE WILL BE ON THE WAY OUT AS WELL...HOWEVER THERE WILL BE A
PERIOD OF TIME WHERE THE NNW LAKE EFFECT AREAS WILL SEE MODERATE
SNOWS PERSISTING INTO THE MORNING. THUS ALL WARNINGS/ADVISORIES
WILL HOLD THROUGH THE DAY. DURING THE AFTERNOON HOWEVER...THERE
WILL BE SOME DRY AIR DIVING DOWN FROM THE NORTH. THERE IS STILL
GOOD CYCLONIC CONVERGENCE WHILE THE DRY AIR ARRIVES...AND WITH
LAKE EFFECT SUSTAINING ITSELF LONGER THAN TYPICALLY
EXPECTED...WILL KEEP SNOW SHOWERS GOING SOUTH AND WEST OF GTV BAY
THROUGH THE AFTERNOON WITH TOTAL ACCUMS OF ANOTHER 1 TO 3 INCHES.
THIS IS NOT TRUE FOR EASTERN UPPER...WHERE WINDS REMAIN OUT OF THE
NORTH. MAYBE FAR WESTERN CHIP/MACK CAN SEE SOME LIGHT SNOW
SHOWERS...BUT DOWNSLOPING FLOW FROM ONTARIO WILL LIKELY TAKE AREAS
ALONG AND EAST OF -I75 THERE...PARTLY CLOUDY (MOSTLY SUNNY?). THE
DEPARTING DEFORMATION/DEEPER MOISTURE WILL GIVE UP TO ANOTHER INCH
FOR ALL OTHER AREAS. TEMPERATURES WILL REMAIN IN THE TEENS NORTH
TO LOWER 20S SOUTH THROUGH THE DAY..AS THEY EITHER BE STEADY OR
SLOWLY FALLING IN STRONG COLD ADVECTION. WINTER IS HERE.

LATER PERIODS...
DISCUSSION...QUICK INTRUSION OF MODIFIED ARCTIC AIR LATE
THIS WEEK WILL BE JUST THAT...QUICK...WITH WELL AGREED UPON MODEL
PROGS SUGGESTING A RAPID TRANSITION TO QUASI-ZONAL FLOW REGIME BY
LATER THIS WEEKEND...TRENDING TOWARD DEEPENING WESTERN TROUGHING
EARLY NEXT WEEK. LARGE SCALE INDICES/FEATURES SUPPORT SUCH...WITH
FAR EAST DISPLACED ATLANTIC BLOCKING (MAINTENANCE OF WEAKLY
POSITIVE NAO) AND BUILDING ALEUTIAN ISLANDS/BERING SEA RIDGING
(ALLOWING ENERGY TO CUT BACK SOUTHWEST ON ITS DOWNSTREAM
SIDE...DEVELOPING THE WESTERN TROUGH). PATTERN ALSO EXPECTED TO BE
A RATHER ACTIVE ONE...BOTH WITH PRECIPITATION AND TEMPERATURE
TRENDS...AS ENERGY EJECTING OUT OF THIS WESTERN TROUGH INTERACTS
WITH TIGHTENING NORTHERN CONUS BAROCLINIC ZONE. FORECAST CONCERNS
INITIALLY CENTER ON LINGERING LIGHT LAKE INDUCED SNOW POTENTIAL IN
RETREATING COLD AIRMASS THIS WEEKEND...WITH LATER CONCERNS FOCUSED
ON THE TEMPERATURE ROLLER COASTER RIDE AND POSSIBLE EARLY WEEK
STORM SYSTEM.

SYNOPTIC EFFECTS OF CURRENT WINTER STORM WILL END QUICKLY FRIDAY
EVENING...LEAVING BEHIND MORE OF A PURE LAKE INDUCED SIGNATURE FOR
SNOW GENERATION. REMNANT SYNOPTIC MOISTURE SHOULD CONTINUE TO HELP
GENERATE LAKE INDUCED SNOWS IN FAVORED NNW FLOW AREAS EARLY FRIDAY
EVENING...WITH QUICKLY WANING INTENSITY OVERNIGHT AS MOISTURE
DEPARTS AND INVERSION LEVELS STAY AROUND 850MBS. SIMPLE OVER-WATER
INSTABILITY (DELTA T/S IN THE LOWER 20S) AND IN-CLOUD OMEGA CENTERED
IN THE DGZ FAVOR AT LEAST SOME MINOR ACCUMULATIONS THROUGH THE
OVERNIGHT...WITH PERHAPS AN INCH TO INCH AND A HALF FOCUSED JUST
WEST AND SOUTHWEST OF TRAVERSE CITY. INCREASINGLY WEAK FLOW LIKELY
TO LEAD TO SOME LAND BREEZE DISRUPTION BY SATURDAY MORNING...
FOCUSING "BEST" SNOWS TO ALONG THE LAKE MICHIGAN SHORELINE. SAME
LIGHT FLOW SUPPORTS GOOD NORTHEAST DRAINAGE FLOW OFF THE ONTARIO
PLATEAU NORTH OF THE SOO...WITH SHOULD PUSH LAKE SUPERIOR SNOWS WEST
OF WHITEFISH POINT BY EARLY SATURDAY MORNING (FRIDAY EVENING NORTH
TO NORTHEAST FLOW ALSO NOT CONDUCIVE FOR HEAVY LAKE SNOWS). HAVE
GONE AHEAD A CUT SNOW COVERAGE AND AMOUNTS SIGNIFICANTLY FRIDAY
NIGHT ACROSS EASTERN UPPER (JUST TRACE AMOUNTS). WEAK LAKE SNOWS TO
CONTINUE INTO SATURDAY...ALTHOUGH LIGHT WINDS SURE TO PLAY HAVOC
WITH EXACT PLACEMENT OF ACTIVITY. GROWING EVIDENCE OF SOME LAKE
INDUCED MESOLOW FORMATION OVER NORTHERN LAKE MICHIGAN/NORTHERN GRAND
TRAVERSE BAY LATE FRIDAY NIGHT INTO SATURDAY MORNING...WITH FOCUSED
CONVERGENCE CONTINUING THE LIGHT SNOW SHOWER THREAT ALONG THE
IMMEDIATE LAKE MICHIGAN SHORELINE. SNOW AMOUNTS SHOULD BE WELL UNDER
AN INCH...UNLESS CONVERGENCE AXIS GETS TOO OUT OF HAND (SURE HAVE
SEEN THAT BEFORE). TEMPERATURES DEPENDENT ON CLOUD COVERAGE AND SNOW
ACTIVITY...WITH PATTERN RECOGNITION OF GOOD DRAINAGE FLOW
DEVELOPMENT SUPPORTING GUIDANCE TRENDS OF DROPPING READINGS WELL
BELOW ZERO OVER EAST SECTIONS OF EASTERN UPPER...AND NEAR ZERO
READING IN THE FAVORED COLD LOCATIONS OF NORTHEAST LOWER FOR FRIDAY
NIGHT. ONE OF THE COLDEST AIR MASSES OF THE SEASON FOR SATURDAY...
WITH DAYTIME HIGHS GENERALLY STUCK IN THE TEENS.

NEBULOUS FORECAST CONTINUES THROUGH THE REMAINDER OF THE
WEEKEND...WITH GUIDANCE STRUGGLING WITH WEAK CLIPPER TYPE SYSTEM
SLATED TO CROSS THROUGH THE REGION. GFS THE MOST AGGRESSIVE BY
FAR...BRING A DECENT SURFACE LOW THROUGH THE STRAITS SUNDAY MORNING.
OTHER GUIDANCE NOT NEARLY SO AMBITIOUS...WITH JUST A DIFFUSE
RELAXATION IN THE PRESSURE FIELDS AND MUCH LESS MOISTURE. MID LEVEL
SUPPORT SIDES WITH THE LESS AGGRESSIVE SCENARIOS (AS DOES
MULTI-PERIOD TRENDS)...WHICH INHERITED FORECAST ALREADY SUPPORTS.
LAKE SNOWS MAY GET SOMEWHAT OF A BOOST TOWARDS SUNDAY MORNING...WITH
INCREASING MOISTURE PROGS AND DEVELOPING LIGHT SOUTHWEST FLOW
HELPING THE MOISTURE FLUX FROM THE WATERS. COMBINE THIS WITH
TEMPERATURES STILL PLENTY COLD ENOUGH (850MB TEMPERATURES IN THE
NEGATIVE TEENS)...AND AT LEAST SOME LIGHT SNOW SHOWERS SHOULD MOVE
INTO MACKINAC COUNTY IN FAVORED SOUTHWEST FLOW AREAS.
OTHERWISE...WILL KEEP OTHER AREAS DRY.

AS MENTIONED EARLIER...A RATHER ACTIVITY PATTERN UNFOLDING FOR NEXT
WEEK AS ENERGY DIGS OUT WEST AND BAROCLINIC ZONE TIGHTENS ACROSS THE
NORTHERN CONUS. INITIAL WARM SURGE EXPECTED TO OVERSPREAD NORTHERN
MICHIGAN QUICKLY MONDAY AS SOUTHWEST FLOW STRENGTHENS ON DOWNSTREAM
SIDE OF DEPARTING HIGH PRESSURE. SUBTLE WEAK LEAD WAVE AND MOISTURE
FLUX IN WAA REGIME MAY KICK OFF A LIGHT WINTRY MIX MONDAY (RAIN/SNOW
SOUTH...ALL SNOW NORTH). BIGGER CONCERN IS POSSIBLE LOW DEVELOPMENT
AND INTENSE FGEN SIGNATURE ALONG SLOWING COLD FRONT AS PRIMARY WAVE
EJECTS OUT OF THE PLAINS MONDAY NIGHT INTO EARLY TUESDAY. PLENTY OF
HIGH RES GUIDANCE AND LOW RES ENSEMBLE SUPPORT FOR THE
ABOVE...ALTHOUGH WITH PLENTY OF UNCERTAINTY ON THE TRACK OF THE
SURFACE LOW. WILL KEEP HIGH CHANCE SNOW WORDING MONDAY NIGHT INTO
TUESDAY TO ACCOUNT FOR REMAINING UNCERTAINTY. WILL SAY SOME OF THE
GFS ENSEMBLES ARE AWFULLY STRONG WITH THIS SYSTEM (SUB 990MBS)...AND
WITH THE TENDENCY FOR THESE PACIFIC WAVES TO END UP STRONGER THAN
INITIALLY PROGGED DOES LEND AT LEAST SOME CREDENCE TO THESE STRONGER
SOLUTIONS. DEFINITELY SOMETHING TO WATCH WITH MOUNTING EVIDENCE OF A
GREAT WESTERN GULF OF MEXICO MOISTURE CONNECTION. WILL CONTINUE TO
HIGHLIGHT THIS POTENTIAL IN THE AFTERNOON RENDITION OF THE HAZARDOUS
WEATHER OUTLOOK. A GLANCING BLOW OF VERY COLD ARCTIC AIR TO FOLLOW
THIS SYSTEM TUESDAY NIGHT INTO THURSDAY...WITH 850MB TEMPERATURES
FALLING TO NEAR -20C. MORE THAN COLD ENOUGH TO START THE LAKE
MACHINE...ESPECIALLY IN FAVORED NORTHWEST FLOW AREAS. HIGH
TEMPERATURES BACK IN THE TEENS BOTH WEDNESDAY AND THURSDAY.

MSB

&&

.MARINE.../ISSUED AT 350 PM/

WINDS WILL BE INCREASING THROUGH TONIGHT FROM WEST TO EAST ACROSS
THE GREAT LAKES AS TIGHTER PRESSURE GRADIENT SLIDES IN BEHIND A
DEPARTING LOW PRESSURE SYSTEM THAT WILL BE PRODUCING MODERATE TO
HEAVY SNOWS ACROSS THE REGION. GALES STILL LOOK REAL GOOD FOR
SLEEPING BEAR POINT SOUTHWARD...BUT REMAIN JUST SHY ALL OTHER
AREAS INTO TOMORROW. THUS...ALL HEADLINES WILL HOLD AS IS. WAVE
ACTION WILL CONTINUE TO BE AN ISSUE INTO FRIDAY NIGHT.

SMD

NORTHWEST WINDS EXPECTED TO SUBSIDE RATHER QUICKLY FRIDAY
EVENING AS HIGH PRESSURE BUILDS INTO THE AREA. LIGHT WINDS WILL
CONTINUE THROUGH AT LEAST SATURDAY NIGHT...WITH SOUTHWEST FLOW
BEGINNING TO STRENGTHEN BY LATER SUNDAY. SOUTH WINDS...AT TIMES
GUSTY...WILL CONTINUE INTO EARLY NEXT WORK WEEK AHEAD OF AN
APPROACHING COLD FRONT.

MSB

&&

.AVIATION.../ISSUED AT 103 PM/...VALID FOR 18Z TAFS

...SNOW/BLSN AND STRONG CROSS WINDS WILL BECOME A PROBLEM TNGT...

REST OF TODAY THRU 00Z: RADAR SHOWS -RA/-SN GRADUALLY FILLING IN.
PCPN WILL BEGIN BY 19Z /20Z AT THE LATEST/ AT PLN TVC MBL. IFR
CIGS/VSBYS WILL PREVAIL AFTER ONSET AS MIX CHANGES TO -SN.

TNGT: IFR CIGS/VSBYS FURTHER DEGRADE TO LIFR PLN TVC MBL IN OCNL MDT
SNOW...WITH BRIEF PERIODS OF VLIFR. WINDS INCREASE FROM THE N AND
BECOME GUSTY...RESULTING IN RWY CROSS WINDS...ESPECIALLY MLB TVC. AS
SNOW ACCUMULATES...BLSN WILL BECOME A PROBLEM. SOME MODEST
IMPROVEMENT IN CIGS/VSBYS EXPECTED AFTER 06Z. PK GUSTS OF 25-32 KTS
AT MBL TVC PLN.

TIMING: HEAVIEST SNOW/HIGHEST HOURLY ACCUMS OCCUR 00Z-06Z.

CURRENT EXPECTATIONS FOR SNOW TOTALS: 3-5" BUT MODIFIED BY BLSN.

SNOWFALL CHARACTER: AVERAGE WATER CONTENT.

FRI THRU 18Z: IFR CIGS EXPECTED TO LIFT TO MVFR..WITH IFR/OCNL LIFR
VSBYS. AFTER 15Z...VSBYS PROBABLY IMPROVE TO 3-5SM WITH POTENTIAL
FOR UNRESTRICTED VSBYS...WITH HIGHEST PROBABILITY AT PLN. GUSTY NNW
WINDS CONTINUE WITH BLSN.

HALBLAUB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR MIZ008-015>019-
     022>024-027>029-033-034.
     WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR MIZ020-021-025-
     026-031-032.
LH...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 11 PM EST FRIDAY
     FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EST FRIDAY FOR LMZ323-341-342.
     GALE WARNING UNTIL 5 PM EST FRIDAY FOR LMZ344>346.
LS...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 11 PM EST FRIDAY
     FOR LSZ321-322.

&&
Hazardous weather outlook, Jan 12, 4:15 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EST THU JAN 12 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
131300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
415 PM EST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SIGNIFICANT SNOW WILL ACCUMULATE ACROSS MUCH OF NORTHERN MICHIGAN
THROUGH TONIGHT. AREAS OF BLOWING SNOW WILL ALSO DEVELOP. PLEASE SEE
THE LATEST WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR
ADDITIONAL DETAILS.

A PERIOD OF GALE FORCE WINDS WILL OCCUR FROM MANISTEE TO GRAND
TRAVERSE LIGHT LATE TODAY THROUGH TONIGHT. SEE THE LATEST MARINE
FORECASTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE TO ACCUMULATE INTO FRIDAY. SEE THE ONGOING
WARNING AND ADVISORY FOR FURTHER INFORMATION.

GALE FORCE WINDS WILL CONTINUE FROM MANISTEE TO GRAND TRAVERSE LIGHT
THROUGH FRIDAY AFTERNOON. SEE THE LATEST MARINE FORECASTS FOR MORE
INFORMATION.

THERE ARE ADDITIONAL CHANCES FOR ACCUMULATING SNOWFALL FOR THE
MONDAY AND TUESDAY TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY BLOWING
SNOW. REPORTS MAY BE MADE ONE OF TWO WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

JSL/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kalkaska

When
January 12, 5:00 PM EST to January 13, 1:00 PM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Presque Isle

When
January 12, 6:00 PM EST to January 13, 1:00 PM EST
Where
Presque Isle forecast zone
Reported by
Public
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363388, 363389.